Allergic reactions to penicillin during in vitro fertilization and intrauterine insemination

Academic Article

Abstract

  • Two cases are reported in which hypersensitivity reactions occurred after intrauterine placement of spermatozoa or embryos. Because the cells were processed and transferred in antibiotic-containing media, these reactions were suspected to be because of penicillin allergy. One patient had no prior penicillin allergy but was found to be penicillin allergic by skin testing. The other had a history of allergy to oral penicillin. In both cases, the allergy symptoms did not occur during subsequent cycles when antibiotics were removed from the transfer media. These reports suggest that in patients known to be penicillin sensitive, penicillin should not be used during transfer of gametes and embryos for assisted reproductive procedures. In addition, the routine use of antibiotics in these procedures should be scientifically evaluated.
  • Authors

    Published In

    Digital Object Identifier (doi)

    Author List

  • Smith YR; Hurd WW; Menge AC; Sanders GM; Ansbacher R; Randolph JF
  • Start Page

  • 847
  • End Page

  • 849
  • Volume

  • 58
  • Issue

  • 4